Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 115, NWS Houston/Galveston, TX

August 20, 2015Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 20, 2015, 8:26 AM CDT for Galveston County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2015, 8:26 AM CDT (13:26 UTC)
Expired
Aug 20, 2015, 10:30 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Galveston County, TX

The radar

The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3717 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 7:08 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 20, 7:08 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
708 AM CDT THU AUG 20 2015

.AVIATION...
DAY 2 FOR RETURNING CONVECTION WITH MOST TERMINALS FROM METRO
SOUTHWARD EXPERIENCING TWO DISTINCT ROUNDS OF CONVECTION. THE
FIRST OCCURRING OVER THE NEXT FEW HOURS WITH A SECOND ROUND TIMED
DURING THE EARLY AFTERNOON HOURS. AN UNSEASONABLE COLD FRONT IS
CURRENTLY LOCATED JUST NORTH OF THE THE CITY. LESS CONFIDENCE
CONCERNING NORTHERN HUB STORM ACTIVITY DUE TO THE POST-FRONTAL
OVERCAST INHIBITING WARMING INTO THE LOWER 90 CONVECTIVE TEMPS.
THE VICINITY NEAR-STATIONARY BOUNDARY WITH A NEAR 80 DEGREE DEW
POINT COASTAL AIR MASS PULLING UP AGAINST IT...WILL PRODUCEPERIODS
OF HEAVY RAINFALL (LIMITING VISIBILITIES)...FREQUENT LIGHTNING AND
GUSTY WINDS TO OR OVER 30 KNOTS. ATMOSPHERE WILL BEING TO STABILIZE
LATE THIS AFTERNOON INTO THE EVENING. A MOIST GROUND A D LIGHT
WINDS MAY PRODUCE EARLY FRIDAY IFR/MVFR DECKS ALONG WITH SHALLOW
GROUND FOG. 31

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE ACROSS SOUTHEAST
TEXAS TODAY AS DEEPER GULF MOISTURE SURGES ONSHORE AND A WEAK FRONTAL
BOUNDARY SAGS SOUTHWARD INTO THE AREA. SIMILAR TO YESTERDAY AT THIS
TIME...THE BEST COVERAGE SO FAR IS ACROSS PORTIONS OF OUR COASTAL
WATERS AND THEN OFF TO THE NORTHEAST INTO LOUISIANA. ANY BOUNDARIES
GENERATED FROM THESE STORMS COULD HELP TO FOCUS OUR AREA'S STORM
DEVELOPMENT TODAY AND COULD POSSIBLY LEAD TO ANOTHER SHOT OF LOCALLY
HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING. ADDITIONAL
BOUNDARIES MIGHT COME FROM STORMS CURRENTLY ACROSS PORTIONS OF DEEP
SOUTH TEXAS. NOT A WHOLE LOT OF CONFIDENCE ON THE TEMPERATURE FORECAST
TODAY AS A LOT WILL DEPEND ON HOW MUCH RAIN AND ASSOCIATED CLOUD COVER
DEVELOPS. WILL CONTINUE TO INDICATE DECREASING RAIN CHANCES AND WARMING
TEMPERATURES OVER THE WEEKEND AND ON INTO THE START OF NEXT WEEK AS
HIGH PRESSURE BUILDS BACK ACROSS THE AREA. HIGHS TEMPERATURES WILL LIKELY
REACH THE MID TO UPPER 90S WITH HEAT INDEX VALUES BACK INTO THE 100S.
42

&&

MARINE...
AN APPROACHING COLD FRONTAL BOUNDARY WILL LIKELY BECOME STATIONARY
BEFORE REACHING THE COAST...WEAKENING LOCAL BAY AND GULF ONSHORE
WINDS THROUGH THE MORNING. SOUTHERLIES SHOULD GENERALLY REMAIN AT OR
BELOW SMALL CRAFT EXERCISE CAUTION CRITERIA TODAY AND TOMORROW.
WINDS AND SEAS WILL QUICKLY STRENGTHEN AND BECOME AGITATED IN OR
AROUND SCATTERED OFFSHORE THUNDERSTORMS. AS PRESSURES LOWER ACROSS
THE WESTERN PLAINS...LIGHT TO OCCASIONALLY MODERATE ONSHORE WINDS
WILL PREVAIL THIS WEEKEND. A DRIER WEEKEND IN RESPONSE TO THE
DEVELOPMENT OF NORTHERN GULF CENTERED HIGH PRESSURE. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  76  95  76  97 /  50  20  30  10  20
HOUSTON (IAH)              90  76  93  77  95 /  60  30  30  20  20
GALVESTON (GLS)            90  82  90  82  90 /  60  50  40  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Aug 20, 3:50 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 AM CDT THU AUG 20 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
350 AM CDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH MERGING BOUNDARIES AND CELLS THAT COULD LEAD
TO SOME STREET FLOODING. GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT DECREASING RAIN COVERAGE AND WARMING TEMPERATURES AS HIGH
PRESSURE BUILDS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

GMZ330-335-350-355-370-375-211300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
350 AM CDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDS AND SEAS WILL BE HIGHER IN AND NEAR SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:29 AM CDTAreal Flood AdvisoryHGXChambers2 hr
Aug 20, 6:44 AM CDTSpecial Marine WarningHGX31 min
Aug 20, 7:02 AM CDTAreal Flood AdvisoryHGXGalveston118 min
Aug 20, 7:39 AM CDTFlash Flood WarningHGXGalveston3 hr
Aug 20, 7:52 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris3 hr
Aug 20, 8:56 AM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris2 hr
Aug 20, 9:20 AM CDTAreal Flood AdvisoryHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Aug 20, 9:21 AM CDTFlash Flood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 9 more7 hr
Aug 20, 9:30 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery, San Jacinto, Waller2 hr
Aug 20, 9:35 AM CDTSpecial Marine WarningHGX85 min
Aug 20, 9:38 AM CDTFlash Flood WarningHGXGalveston52 min
Aug 20, 9:46 AM CDTSpecial Marine WarningHGX59 min
Aug 20, 10:27 AM CDTFlash Flood WarningHGXBrazoria, Galveston93 min
Aug 20, 10:57 AM CDTSpecial Marine WarningHGX93 min
Aug 20, 12:09 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Waller, Washington111 min
Aug 20, 1:30 PM CDTAreal Flood AdvisoryHGXMatagorda3 hr
Aug 20, 5:08 PM CDTSpecial Marine WarningHGX52 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.